Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 14, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 31, 2017, 1:30 AM MDT for Sweetwater County, Wyoming. It took effect at Mar 31, 2017, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2017, 1:30 AM MDT (07:30 UTC)
- In effect from
- Mar 31, 2017, 10:00 AM MDT
- Expired
- Mar 31, 2017, 8:30 PM MDT
- In force
- 11 hr
- Issued by
- NWS Riverton, WY
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167 WWUS75 KRIW 310730 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 130 AM MDT Fri Mar 31 2017 ...HIGH WINDS LIKELY ACROSS SWEETWATER COUNTY... .An area of low pressure passing to the south of Wyoming will bring high winds to much of Sweetwater County from later this morning through this evening. WYZ028-030-312300- /O.NEW.KRIW.HW.W.0014.170331T1600Z-170401T0400Z/ Rock Springs and Green River-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 130 AM MDT Fri Mar 31 2017 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 10 AM this morning to 10 PM MDT this evening. * TIMING...Winds will increase this morning and become strong around midday through this evening before decreasing later tonight. * WINDS...Northeast increasing to 30 to 40 mph with gusts to 60 mph. * IMPACTS...Strong cross winds may produce a blow over threat for trucks pulling trailers and for oversize vehicles...including along Interstate 80. Wind may combine with snow late today and this evening to bring sharply reduced visibility at times in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
468 WWUS75 KRIW 312223 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 423 PM MDT Fri Mar 31 2017 ...HIGH WINDS LIKELY ACROSS SWEETWATER COUNTY... WYZ028-030-010400- /O.CON.KRIW.HW.W.0014.000000T0000Z-170401T0400Z/ Rock Springs and Green River-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 423 PM MDT Fri Mar 31 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * TIMING...Strong wind and wind gusts will continue through the evening hours. * WINDS...Northeast to 30 to 40 mph with gusts to 60 mph. * WIND REPORTS...The Rock Springs Sweetwater County Airport has had sustained wind speeds around 40 mph late this afternoon with a peak wind gust of 51 mph at 343 PM MDT. * IMPACTS...Strong cross winds may produce a blow over threat for trucks pulling trailers and for oversize vehicles...including along Interstate 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
506 WWUS75 KRIW 010230 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 830 PM MDT Fri Mar 31 2017 WYZ028-030-010330- /O.CAN.KRIW.HW.W.0014.000000T0000Z-170401T0400Z/ Rock Springs and Green River-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 830 PM MDT Fri Mar 31 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. Winds are decreasing this evening. Therefore, the high wind warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 30, 11:01 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 30, 11:01 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1101 PM MDT Thu Mar 30 2017 .SHORT TERM...(This evening through Sunday) Issued at 105 PM MDT Thu Mar 30 2017 Major upper low is heading towards the nw part of the Great Basin attm and is still forecast by all guidance to dig/strengthen as it heads towards the 4-corners area on Friday. With the warm advection pumping up the upstream ridge and strengthening the backside jet into this system, we should see continued strengthening tonight into Friday. This system remains one of the more challenging forecasts in recent memory with regards to the rain snow line around Fremont County especially. What makes it challenging is the amount of precipitation forecast by most of the models in Fremont County. Most have around 3 inches in Lander and generally 1.5 to 2.5 in the Wind River Basin with less towards Shoshoni. Depending on whether that is rain or snow and you see why it makes a huge difference. No real clarity on temps today as some guidance has trended a little warmer again on the 12z runs compared to last night's runs. H7 temps are generally forecast to be in the -4.5 to -5.5c range in LND at 12z (new 18z NAM12 run is considerably warmer now through 12z then colder again) Friday with classic warm advection pattern leading to warmer temps further north in the Wind River Basin. Colder air generally filters in during the day so areas that change to snow early enough could see very heavy totals. The lowest spots of the basin could see more rain initially and then potentially change to snow at times during periods of heavier pcpn and then change back during lulls. The coldest air arrives Friday evening when most areas will see light snow before ending late. Will upgrade the South Pass area to a blizzard warning due to the snow and very intense ne wind (50-70 mph). Will also upgrade the Lander Foothills and Beaver Rim zone to warnings. Will also add in the Bighorns, Owl Creeks, Bridgers and Absarokas (mainly south half) to a winter weather advisory from midnight tonight to midnight Friday night for generally 5 to 10 inches. And finally will throw in the Wind River Basin to a winter weather advisory and indicate how elevation dependent it will be. Fort Washakie and other areas above 5500 feet will see the longest duration and thus the most snow while the lowest spots like Shoshoni and Boysen Reservoir get the least with more rain than snow Friday. Riverton town will be extremely tough with potential for a rain snow mixture or changeover at times on Friday depending on intensity followed by some lighter snow Friday night before ending late. Casper looks to be mostly rain Friday changing to snow around 00z or so. Will also have to watch western Natrona above 6k feet on Friday and also southern Johnson County where colder air sits during the day Friday. Possibly advisories or short notice warnings depending on how Friday shapes up. Sweetwater County looks very windy but with limited precipitation. Improvement then Saturday with dry conditions and temps recovering. Next shortwave spreads a chance of higher elevation snow to mainly the nrn mountains with a few light rain showers across the nrn half lower elevations Sunday. .LONG TERM...(Sunday night through Thursday) Issued at 105 PM MDT Thu Mar 30 2017 The transitory ridge will be exiting off to the east, and the next series of northern stream troughs will begin to affect our wx later on Sunday. The first trough will zoom by to the north over Montana Sunday and produce some light showers in Northwest Wyoming with the resultant instability. Then the main trough will approach from the northwest Sunday night with the troughpa Monday. Although the center of the weak low will track southeast across Northeast Wyoming Monday, most of the vort energy will track southeast from central Idaho to Southwest Wyoming, which is a somewhat favorable track for a Lander/East Slope of the Wind River Mtns type precip event. The above scenario is the GFS soln. The GFS also tracks the h7 low east across Northern Sweetwater County with qpf amounts around an inch not far from this circulation and over the Southern Wind Rivers. The Canadian model still keeps the energy south over the 4 Corners region, with the ECMWF keeping it more of an open trough. For the first time, all three models agree on the timing of the troughpa around 18z Monday. Will side with the GFS for now as h7 lows have been tracking in this fashion as of late. Indicated about half of the QPF for Monday of what the GFS is advertising for Monday, given the uncertainty from the different model solns. For now have indicated up to 7 inches of snow in the mtns with an inch or less in the valleys across the CWA. H7 temps will be around -10c and sfc temps well above freezing, hence the airmass will be rather unstable. With the h7 low in the picture and the given instability, it appears that this could be a typical early spring snow event where total snow amounts will vary quite a bit over a short distance, given the variation in precip amounts and differences in temps, depending on elevation. This event is still long way off. This will add another layer of moisture and snow pack on top of what occurs tomorrow, Friday, so potential flooding could again be a possibility. On Monday night and Tuesday morning, precip will be exiting to the east. A slow warm up is expected Tuesday through Thursday. Only some light showers expected in the far Western Mtns Thursday with a weak vort lobe in the nw flow. && .AVIATION...(For the 06Z TAFS) Issued at 1101 PM MDT Thu Mar 30 2017 WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES Areas of rain and snow in the southwest with less activity in NW WY through 18Z Friday. Then the rain and snow will decrease after 18Z Fri to isolated snow showers after 00Z Saturday. Areas of MVFR/IFR conditions through 18Z, then VFR conditions to prevail through 06Z Saturday. Expect mountain obscuration through most of the period. KRKS will see a strong northeast wind through 06Z Saturday. A gusty wind will occur at the other terminal sites on Friday with the wind decreasing after 01Z Saturday. Please see terminal forecasts for more details. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES Widespread rain overnight with snow level lowering to 5500-6000 feet mean sea level by 12Z in central WY. Rain will occur over the northern part of WY with some snow developing from Cody to Meeteetse by 18Z and continuing through the afternoon. Rain and snow will be decreasing in northern WY after 00Z Saturday. Rain and snow in central WY will decrease after 06Z Saturday. Areas of MVFR/IFR will prevail through 00Z Saturday. VFR conditions will prevail after 00Z Saturday in the north while MVFR conditions prevail in central WY through 06Z Saturday. Please see the terminal forecasts for more details. && .FIRE WEATHER... Issued AT 105 PM MDT Thu Mar 30 2017 A major west spring storm will impact the region tonight through Friday night with cold rain and heavy wet snow for much of the area. The highest impacted areas will be along and east of the divide. Fire danger will generally remain low for the next couple days. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to midnight MDT Friday night for WYZ002-007>009. Winter Storm Warning from midnight tonight to 6 AM MDT Saturday for WYZ019. Winter Storm Warning from 3 AM Friday to 6 AM MDT Saturday for WYZ018. Blizzard Warning from 9 PM this evening to 6 AM MDT Saturday for WYZ014-015. Winter Weather Advisory from 3 AM Friday to 3 AM MDT Saturday for WYZ017. && SHORT TERM...Skrbac LONG TERM...Lipson AVIATION...AR FIRE WEATHER...Skrbac
Hazardous weather outlook, Mar 30, 12:31 PM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1231 PM MDT Thu Mar 30 2017 WYZ001>020-022>030-311200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1231 PM MDT Thu Mar 30 2017 ...Blizzard Warning for the Wind River Mountains later this evening through Friday night... ...Winter Storm Warning for the Green/Rattlesnake Ranges and Lander Foothills late tonight through Friday night... ...Winter Weather Advisories for the Big Horn Mountains...Owl Creeks...Bridger Mountains and Absarokas from midnight tonight through midnight Friday night... ...Winter Weather Advisory for the Wind River Basin from 3 am Friday through 3 am Saturday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Snow continuing across the western mountains...with the heaviest snowfall expected above 7500 feet. Snow will develop in areas East of the Divide later tonight above 5000 to 6000 feet. Please see the latest winter weather statement for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and Friday evening...Heavy snow possible...mainly above 5500 feet East of the Divide with a mix of rain and snow elsewhere. Please see Winter Weather Products and forecasts for details. Friday...Strong to high winds are possible across Sweetwater and eastern Fremont Counties. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall amounts or other significant weather. Thank you! Team Riverton
In the hours before
Special weather statement, Mar 31, 1:02 AM MDT, 28 minutes before
Special Weather Statement National Weather Service Riverton WY 102 AM MDT Fri Mar 31 2017 WYZ020-022-312200- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 102 AM MDT Fri Mar 31 2017 A large storm system will impact the area from through Friday night. The most challenging aspect are the temperature and snow levels. The Casper area looks like it will stay rain during the day today with a changeover to snow late Friday afternoon or early evening before ending by morning. Casper Mountain will likely see mostly snow with 4 to 6 inches possible. Another area of potentially heavy snow Friday afternoon into Friday evening will be in western Natrona County including Hiland, Waltman and Natrona where 2 to 4 inches could fall. The Casper area may see an inch or two late Friday afternoon and evening. Strong northeast wind gusts of 30 to 40 mph are possible in open or exposed areas. WYZ010-011-312200- Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 102 AM MDT Fri Mar 31 2017 A cold rain is expected to develop continue today. Some of the higher elevations near the foothills and above 5500 feet may change over to snow at times. All areas will likely see a period of snow Friday evening. Snowfall amounts are still uncertain but early indications point to 1 to 4 inches with locally higher in the southern part of the county near the mountains. The rain and snow will be driven by north winds of 20 to 35 mph at times. Liquid precipitation totals of one half to three quarters of an inch are expected. WYZ005-312200- Southwest Big Horn Basin- Including the city of Thermopolis 102 AM MDT Fri Mar 31 2017 Rain is expected to continue into this evening. Snow is expected above 6000 feet or so with 2 to 5 inches possible above 6000 feet. Thermopolis will likely see mostly rain through the day today with a brief period of snow possible Friday evening with only light accumulations. WYZ003-312200- Cody Foothills- Including the cities of Cody and Meeteetse 102 AM MDT Fri Mar 31 2017 A mixture of cold rain or snow is expected to develop across the area late tonight and continue into this evening before ending late. The higher spots above 5500 to 6000 feet could see 3 to 6 inches with much lighter amounts below 5000 to 5500 feet.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:07 PM MDT | Special Weather Statement | RIW | Sweetwater | 38 min |
| Mar 31, 8:00 AM MDT | Areal Flood Advisory | RIW | Fremont | 24 hr |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.